What causes tardive dyskinesia?

Tardive dyskinesia — a nervous system disorder that causes repeated, uncontrolled movements — can be caused by ongoing use of any drug that blocks the reception of a chemical messenger in the brain called dopamine.

Most often, tardive dyskinesia is caused by long-term use of older types of antipsychotic (neuroleptic) drugs. These drugs are used to treat some mental health and other conditions, such as schizophrenia, bipolar disorder and dementia.

Long-term use of newer antipsychotic drugs and some other drugs used to treat nausea and vomiting also may cause tardive dyskinesia.

Older antipsychotic medications

Older antipsychotic drugs — sometimes called "typical," "first-generation" or "conventional" antipsychotics — that can cause tardive dyskinesia include:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Perphenazine

Newer antipsychotic medications

Although the risk is lower with newer antipsychotic drugs — sometimes called atypical or second-generation antipsychotics — they can also cause tardive dyskinesia.

  • Higher risk. More research is needed, but the highest risk in this group seems to be with risperidone and paliperidone.
  • Moderate risk. There may be a moderate risk with aripiprazole, lurasidone, olanzapine and ziprasidone, and a lower risk, yet, with iloperidone.
  • Low or no risk. The lowest risk seems to be with pimavanserin, quetiapine and clozapine.

Anti-nausea medications

Ongoing use of the anti-nausea drug, metoclopramide, can also cause tardive dyskinesia. The Food and Drug Administration warns against using metoclopramide — used to treat nausea and help the stomach empty more quickly in adults — for more than 12 weeks. However, metoclopramide rarely causes tardive dyskinesia in children.

It's possible that ongoing use of some other anti-nausea drugs, such as prochlorperazine and chlorpromazine, also may cause tardive dyskinesia.

Other drugs

Some other drugs called anticholinergics — which include some antidepressants, antihistamines and other medications — may worsen the symptoms of tardive dyskinesia but don't actually cause it.

Monitoring is key

If you're taking a drug that may cause tardive dyskinesia on an ongoing basis, your doctor should regularly monitor you. Diagnosing and treating tardive dyskinesia early may help limit its effects.

June 04, 2019